Wyoming, 2022

High Wind in Wyoming, December 15 to 16, 2022

December 15 to 16, 2022 · NWS CYS · 3 events in 3 counties and zones

Strong winds reported along the Interstate 80 Corridor in southeast Wyoming 15 and 16 December 2022.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds reported along the Interstate 80 Corridor in southeast Wyoming 15 and 16 December 2022.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 15, 4:39 PM MST, 5 hours 41 minutes earlier.

Area forecast discussion, Dec 15, 4:39 PM MST, 5 hours 41 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
439 PM MST Thu Dec 15 2022

.SHORT TERM...(Tonight - Saturday Night)
Issued at 321 PM MST Thu Dec 15 2022

Widespread wind gusts 35 to 45 MPH continue across a large portion
of southeast Wyo and the western Neb Panhandle late this afternoon
w/ areas of blowing snow reducing visibilities to near one half to
three quarters of a mile at times. Overall, DOT webcams have shown
considerable improvement and the worst conditions have become more
isolated than was observed earlier today. Went ahead and cancelled
Blizzard Warnings early, but replaced with Winter Wx Advisories as
conditions are still poor in some locales. Also extended inherited
Winter Wx Advisories until 5 PM MST Friday.

Strong winds will remain a primary focus heading into this evening
& overnight. West-east oriented MSLP gradients across the Colorado
Rockies will increase markedly between 00z-12z Friday, with a GJT-
CYS MSLP gradient possibly approaching 13-14 mb which is very near
the 90th percentile of high wind cases for KCYS. A 4-8 mb pressure
gradient along the spine of the Laramie Range will certainly favor
the southern Laramie Range and adjacent Foothills as well with 55+
knot H7-H8 flow expected to be intact from 03z onward. Despite the
fairly modest subsidence, forecast soundings suggest steep surface
to 0.5 km lapse rates with 50+ knot flow near the top of the mixed
layer. Raw GFS output suggests 30+ knot sustained surface winds w/
the MET MOS guidance suggesting 30-32 knots as well for KCYS. This
is typically a good sign that gusts will approach 60 MPH, so opted
for High Wind Warnings for the Summit/Foothills/Cheyenne which are
valid from 5 PM MST this afternoon until 5 PM MST Friday. Probably
do not need the warnings to go quite that deep into the afternoon,
but would rather carry it a bit longer to avoid the need to extend
later. It is worth noting that the models continue to show a broad
swath of 55-60 knot 700 to 800 mb flow over east central Wyoming &
much of the western Nebraska Panhandle, along w/ steep lapse rates
throughout. A few pockets of 60+ MPH gusts cannot be ruled out for
most areas, but simply did not have the confidence that gusts will
be widespread enough to justify a warning given a lack of warning-
criteria wind gusts today in a similar environment. Have mentioned
55+ MPH gust potential in the Winter Weather Advisories. Strongest
wind gusts for all areas should occur overnight, into the early AM
hours on Friday.

The primary wind corridors of Arlington & Bordeaux should be a bit
delayed, but should still be well-positioned for a period of gusts
to 60 MPH as CAG-CPR gradients climb to 60+ meters Friday evening,
remaining elevated through Sunday morning. West-east oriented MSLP
gradients along the spine of the Laramie Range will continue to be
quite favorable for Bordeaux as well. In-house guidance has stayed
consistent with showing marginally high probabilities of exceeding
warning-criteria winds, so have opted to go with a High Wind Watch
for Arlington and Bordeaux from 5 PM MST Fri through 11 AM MST Sun
morning.

.LONG TERM...(Friday night through Thursday)
Issued at 321 PM MST Thu Dec 15 2022

Cold and windy weather is likely to continue through the extended
forecast period. The main focus of this forecast package is the
potential arctic cold front for the middle of the week, which could
bring light snow and bitterly cold temperatures to parts of the
area.

On Sunday, quasi-zonal flow will set up across the CONUS. A weak
eastern Pacific ridge will encroach on a stubborn trough stuck over
Alberta, supporting a strengthening surface high underneath. This
will trail behind the first shortwave Sunday into Monday. This
trough will rocket eastward, but won't have much ability to dig
south. A sharp temperature gradient near our area will make for a
fairly uncertain forecast, as a subtle difference in the shortwave
track will lead to large temperature swings for parts of the
forecast area. For example, the GFS (and GEFS) digs the trough
slightly further south, which brings the shallow arctic high closer
to the mountains and shuts off the cross-barrier winds completely.
This would bring the arctic air into the Cheyenne area, and possibly
Laramie, knocking several degrees off high temperature forecasts for
Monday and Tuesday. The ECMWF solution keeps the trough edged off
slightly further north. This would allow the cross-barrier breeze to
continue, and leave southeast Wyoming only slightly below normal
instead of well below normal in terms of temperatures. However, east
central Wyoming and the northern panhandle have much higher odds to
be firmly in the arctic airmass. The surface front is likely to pass
through during the day Sunday, knocking down highs in the US-20
corridor into the teens. Highs Monday could be in the single digits
to lower teens. In addition, there may be a marginal risk for high
winds on Monday in the wind prone areas once again. The GFS shows
700-mb winds exceeding 50 knots in some areas during the day on
Monday, but with the high pushing up against the mountains, we
actually have a reverse pressure gradient across the Laramie range.
The Arlington/Elk Mountain area would be more favorable in this
scenario, while Bordeaux/I-80 summit would be shut off. The European
solution could be slightly more favorable to gusty winds, but
overall this event looks quite marginal.

This first arctic high starts to shift east on Tuesday and may allow
some weak warm air advection back into the picture. Temperatures
could get closer to normal for Tuesday and Wednesday, but a lot of
this will depend on the timing of the next, more significant system.
Another shortwave is forecast to plunge to the southeast as a dirty
ridge builds into the Pacific northwest. Models are indicating that
a very strong 150+knot jet will nose in behind this wave on
Wednesday into Thursday. 700-mb winds will ramp up too, as a weak
surface trough slides down east of the Rockies in between the two
arctic highs. This should lead to the best window for high winds of
the week. The pressure rises moving east into the high plains will
likely prevent this from becoming too widespread, but could see this
spilling into the I-25 corridor. Another stronger blast of arctic
air is still likely following this trough. Recent model runs have
trended towards a shallower and more transient arctic airmass
though, as the main core of the trough aloft digs further east and
races out of our area fairly quickly. Still looking at a very cold
24 to 48 hours sometime in the Wednesday to early Friday time frame,
but the most recent guidance actually keeps the arctic air too
shallow to cross the Laramie range, and spares Laramie and Rawlins
from the cold. This system may also bring some snow showers with the
shortwave passage on Wednesday or Wednesday night. Moist NW flow
under a strong jet can be tricky for this area, so may have to watch
for banded snowfall potential with decent frontogenesis possible,
but there is still significant uncertainty considering that this is
on day 7.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 435 PM MST Thu Dec 15 2022

Strong northwest winds has continued to result in blowing snow and
reductions to visibility for area terminals through much of the
afternoon. These conditions should continue into the evening with
MVFR/IFR conditions at times across the NE Panhandle with lower
ceilings also possible. KCDR could also see light snow showers
that could further reduce visibility. Strong winds look likely to
continue overnight and into Friday. KCYS could see a period of
strong winds after midnight into the early morning hours with
gusts up to 50 kt possible.

&&

.FIRE WEATHER...
Issued at 241 AM MST Thu Dec 15 2022

In the wake of the winter storm, much of the region
received measurable snow. Temperatures are expected to be well
below freezing into the weekend so current snowpack will stick
around for several days, keeping fire weather concerns low. Gusty
winds across much of SE Wyoming and the Nebraska Panhandle will
continue into the weekend with gusts in the 35 to 40 mph range.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 5 PM MST Friday for WYZ101-102-108-
     116-119.

     High Wind Watch from Friday afternoon through Sunday morning for
     WYZ106-110.

     High Wind Warning until 5 PM MST Friday for WYZ116>118.

NE...Winter Weather Advisory until 5 PM MST Friday for NEZ002-003-
     019>021-054-055-095-096.

&&

SHORT TERM...CLH
LONG TERM...MN
AVIATION...MB
FIRE WEATHER...AW
Hazardous weather outlook, Dec 15, 3:29 AM MST, 18 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
329 AM MST Thu Dec 15 2022

NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-116-119-161030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-Goshen County-
South Laramie Range-East Laramie County-
329 AM MST Thu Dec 15 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Blowing and drifting snow concerns persist as gusty winds between
35 and 45 mph will continue today and into the early evening.

See active hazards for more details.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Blowing and drifting snow with very cold temperatures will
continue through Friday across the high plains.

.Spotter information statement...

Spotter activation is not expected.

WYZ103>107-109>115-117-118-161030-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range Foothills-
Central Laramie County-
329 AM MST Thu Dec 15 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

lowing and drifting snow concerns persist as gusty winds between
35 and 45 mph will continue today and into the early evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Very cold temperatures will expected through Friday across the
high plains. There is also a potential for high winds in the wind
prone areas this weekend.

.Spotter information statement...

Spotter activation is not expected.

In the hours before

Local storm report, Dec 15, 6:19 PM MST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
619 PM MST THU DEC 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     NON-TSTM WND GST 2 W GERING              41.83N 103.71W
12/15/2022  M58 MPH          SCOTTS BLUFF       NE   MESONET

            MESONET STATION SBFN1 2 W GERING - SCOTTS
            BLUFF.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, South Laramie Range

When
December 15, 10:20 PM MST to December 16, 9:36 AM MST
Where
South Laramie Range forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

WYDOT site at Vedauwoo reported this peak wind gust. Several other WYDOT sites reported wind gusts in excess of 58 mph during this time.

High Wind, South Laramie Range Foothills

When
December 15, 11:53 PM MST to December 16, 10:40 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Union Pacific Railroad site at EMKAY reported this peak wind gust. Two WYDOT sensors reported wind gusts in excess of 58 mph during this time as well.

High Wind, Central Laramie County

When
December 16, 2:31 AM MST to 10:39 AM MST
Where
Central Laramie County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Cheyenne ASOS in Cheyenne Wyoming reported these wind gusts.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1061352, 1061354, 1061356.